High Wind, Sherman
- When
- April 27, 4:30 PM MST to 5:30 PM MST
- Where
- Sherman forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
During the early evening wind gusts of 50 to almost 60 MPH occurred over Sherman County behind a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early evening wind gusts of 50 to almost 60 MPH occurred over Sherman County behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 2:32 PM MST, 1 hour 58 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Goodland KS
332 PM MDT Sun Apr 27 2025
.KEY MESSAGES...
- Marginal/Slight risk for severe weather this afternoon,
mainly east of the Colorado border. Hail, wind and isolated
tornado threats possible. The Slight Risk area has increased
to much of the area east of the Colorado border.
- Red Flag Warning remains in effect for northeast Colorado
today, and a Red Flag Warning remains in effect for areas
along/south of Highway 40 for Monday.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 114 PM MDT Sun Apr 27 2025
Across the region this afternoon, skies are mainly a partly to
mostly sunny mix as clouds continue to erode from west to east. With
a warm front/dryline over eastern Colorado, there has been a
persistent strong southerly gradient w/ gusts over 40 mph at times.
The main wx concerns for the short term period will focus on the
potential for severe weather this afternoon/evening. There is also
critical fire wx conditions for Colorado today and portions of the
area along/south of Highway 40 for Monday.
There is some cumulus beginning to pop up ahead of the warm front
near the Colorado border. The latest SPC meso analysis is now
showing SBCape values 2500-3500j/kg and DCape around 1000j/kg.
Low/mid level lapse rates are slowly increasing as the afternoon
progresses with almost full sunshine now affecting areas that have
been capped through this morning.
The CAMs(HRRR, RAP NamNest) are mixed as to whether there will be
any convection initiated at all this afternoon, with the NamNest
showing best chances starting close to 00z Monday, mainly east of
Highway 27 w/ some late storms possible in the north. Given the
uncertainty for storms to get going, have kept pops around 15-25%
for this event. If they do get going, model soundings do hint at
large 2 inch plus hail and gusts to 60 mph plus. Speed and
directional shear present ahead of the front from the surface to
700mb, so can't rule out tornado potential. Of course the
aforementioned dryline will play a role in the western extent of any
convection. This is currently west of the CWA.
For the other wx concerns this afternoon/early evening will involve
the dryline for fire weather conditions. Red Flag remains in effect
for Colorado. Winds are meeting criteria and the RH continues to
lower as the dryline approaches.
Any remaining precip lifts N/NE overnight for which there is a 15-
20% chance for a shower or storm. This will give way to mainly
clearing going into Monday for most locales. A weak shortwave on the
backside of the exiting system could bring a 15-20% chance for a
shower in the NW. Otherwise, with winds shifting to the west and
guidance showing a tight gradient 25-35 mph potential, downslope
drying will be present prompting a Red Flag Warning from the
previous Fire Wx Watch for areas along/south of Highway 40. Two
forecast cycles in a row with RH criteria being met, with areas
north in the upper teens and 20s due to clouds from passing
shortwave.
For temps, as cooler air works in from the N/NW, the region will see
a wide range for highs on Monday with upper 60s to lower 70s in
Colorado, and east of there mid 70s to the lower 80s. Warmest areas
east of Highway 83. Overnight lows tonight will range widely with
mainly 40s west of Highway 25, and upper 40s to around 60F east of
there. For Monday night, mainly 30s west of Highway 83 and upper 30s
to lower 40s east of there. Wind chill readings in the 20s across
colorado Monday night into Tuesday morning.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 1008 AM MDT Sun Apr 27 2025
The focus in the extended period from the latest runs of the GFS and
ECMWF Tuesday night through Friday will be a series of mid level
shortwaves that work east-southeast off the north central Rockies
into the Plains region. Best chances for storm/showers potential
will be midweek(30-40%), tapering down to a 15-20% chance into
Friday. There are differences in the two models runs for the end of
the week. There will be a strong amplified ridge building off the
Rockies settling into the Plains. The latest GFS is coming through
with dry conditions, but there is a closed 500mb low coming in from
the west that could play a role in the region's weather if it
doesn't get stalled/blocked by the expected ridge. The ECMWF is
closer to the latest NBM guidance bring a 15-20% chance for precip
up along the western periphery of the upper ridge, aided by
southerly flow at the surface due to a lee-side trough in the west.
With the inconsistency, will stay close to NBM guidance as any shift
in the upper ridge by the upcoming weekend could affect precip
potential greatly.
For temps, highs for Tuesday will range in the mid to upper 60s,
with warmer conditions Wednesday in the lower to mid 70s. Upper 60s
to lower 70s for Thursday will give way to warmer conditions for
Friday with a range in the mid to upper 70s. This will give way to
upper 70s through the lower 80s for next weekend, warmest area-wide
on Saturday. Overnight lows Tuesday night through Thursday night
will range from the upper 30s west into the mid 40s east. For Friday
night onward, mainly mid 40s west into the lower to mid 50s east,
warmest east of Highway 83.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 331 PM MDT Sun Apr 27 2025
For KGLD, VFR conditions expected through the forecast period.
Winds, southeast 30-40kts through 05z Monday, then south-
southwest 15-30kts. By 10z, backing to the west-southwest
15-30kts w/ highest gusts from 18z onward. LLWS 05z-10z Monday
190-210@45-55kts.
For KMCK, VFR conditions expected through the forecast period.
Winds, south-southeast 20-30kts through 09z Monday, then
shifting back to west-southwest 15-30kts. LLWS 06z-12z Monday
190-210@45-55kts.
&&
.FIRE WEATHER...
Issued at 1049 AM MDT Sun Apr 27 2025
For Sunday, a strong southwesterly gradient(with gusts over 45
mph) across Yuma, Kit Carson and Cheyenne counties in Colorado,
combined with above normal temperatures in the 80s will create
Critical Fire Weather conditions mainly during the afternoon and
early evening hours. Humidity will drop to the lower teens
during this time.
For Monday, westerly flow with gusts to 30-40 mph for areas
along/south of Highway 40 along with humidity into the lower to
mid teens with the downslope warming, will create critical fire
weather conditions during the afternoon/evening hours.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM
CDT/ Monday for KSZ027-028-041-042.
CO...Red Flag Warning until 7 PM MDT this evening for COZ252>254.
Red Flag Warning from 11 AM to 7 PM MDT Monday for COZ254.
NE...None.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
FIRE WEATHER...JNHazardous Weather Outlook National Weather Service Goodland KS 117 PM MDT Sun Apr 27 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281930- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 117 PM MDT Sun Apr 27 2025 /217 PM CDT Sun Apr 27 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Slight Risk for severe thunderstorms this afternoon and early evening for most areas east of the Colorado border in northwest Kansas and southwest Nebraska. Any thunderstorm that develops will be capable of producing large hail, damaging winds and perhaps a tornado. A Red Flag Warning remains in effect for critical fire weather conditions across far eastern Colorado this afternoon due to gusty south winds and low humidity. Outdoor burning is not advised as any fires could spread rapidly. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A Red Flag Warning remains in effect for critical fire weather conditions Monday afternoon along/south of Highway 40 in northeast Colorado and northwest Kansas. Outdoor burning is not advised as any fires could spread rapidly. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Goodland KS
131 PM MDT Sun Apr 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Non-Tstm Wnd Gst 4 SW Arapahoe 38.80N 102.22W
04/27/2025 M52 MPH Cheyenne CO Mesonet
Mesonet station FW2420 Arapahoe.
&&
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
233 PM MDT Sun Apr 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
04/27/2025 M52 MPH Sherman KS ASOS
ASOS station KGLD Goodland.
&&
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
507 PM MDT Sun Apr 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Non-Tstm Wnd Gst 2 SW Firstview 38.80N 102.55W
04/27/2025 M54 MPH Cheyenne CO Mesonet
Weatherunderground site KCOCHEYE8.
&&
DDTPreliminary Local Storm Report
National Weather Service Goodland KS
521 PM MDT Sun Apr 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
04/27/2025 M54 MPH Sherman KS ASOS
ASOS station KGLD Goodland.
&&
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
522 PM MDT Sun Apr 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Non-Tstm Wnd Gst 3 ESE Beardsley 39.79N 101.19W
04/27/2025 M51 MPH Rawlins KS Dept of Highways
US 36 9 miles west of Atwood.
&&
DDTThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244670.